What Is an Opioid Overdose?
An opioid overdose can be hard to determine at a glance. To some it can look like the person is simply high or experiencing an effect of chemical dependency, but they could be experiencing the damaging effects of an overwhelming amount of opioids including morphine, codeine, oxycodone, methadone, Vicodin, and even heroin.
Here are some ways to identify an overdose and what you can do to potentially save their life.
Symptoms of an Opioid Overdose
Symptoms that someone is high off of opioids can include pinpoint pupils, slurred speech, lack of muscle function, and a barely functioning ability to respond to outside stimulus. If they show the symptoms listed above it’s important to not leave them alone and to ensure that they are awake at all times.
Opioid overdose symptoms are more concerning since they include:
- Inability to speak
- Loss of consciousness
- Inability to respond to any stimulus
- Depressed, erratic, shallow, or complete stop of all breathing
- Choking sounds
- Limp body
- Slow or erratic heartbeat
- Lack of pulse
A slow or erratic breathing pattern could be dangerous since it causes the body’s organs to not receive the oxygen they need to function. This could eventually result in the body’s complete shutdown or irreversible brain damage unless it’s addressed by a medical professional.
Do not leave the person alone. If you do they could fall asleep which could cause their breathing to stop or for them to choke which could ultimately be fatal.
How to Treat an Opioid Overdose
It’s rare to die immediately from overdose, which is good news for those who are able to be there and provide immediate help for them. Here are some ways to address someone who has experienced an opioid overdose.
The first thing that should be done if you suspect someone is experiencing an opioid overdose is to call 911. This is an essential step that will help improve their chances for recovery. By doing this, a medical professional will be able to treat them immediately.
Keep them conscious and roll them on their side
After calling 911, roll them on their side to prevent them from choking if they vomit. It’s important to also continue all attempts to keep them awake if they are conscious.
Apply Naloxone (Narcan™) if available
Naloxone is an opiate antidote that is available under the brand name Narcan™. It works by blocking the effects of opioids and reversing the overdose. The availability of this antidote is not too widespread but medical professionals are likely to have it with many others being trained to use it in case of an overdose.
Once applied the person will begin to breathe normally and they will be able to breathe normally. However, it’s important to still contact emergency medical services to ensure their safety since Narcan™ wears off after 30 minutes with the substance leaving the body completely in 90 minutes.
Applying Narcan™ is simple and with basic training friends, family members, and others are able to apply it without problem. If applied to someone who is not experiencing an opioid overdose it will have no effect at all since it is only effective in the presence of this drug. However, if they are simply under the effects of opioids they will experience immediate withdrawal symptoms.
If the person has stopped breathing it’s important to have a trained individual perform CPR. This will ensure that the blood is able to continue flowing to the lungs and brain and that they are able to breathe. Continue performing CPR as needed until a medical professional arrives.
Ensure the safety of someone experiencing an opioid overdose
By following the suggestions above it’s more likely that the individual experiencing the overdose will be able to survive. However, simply preventing an overdose is not enough to ensure their safety. It’s essential to provide addiction therapy in order to prevent any future overdose possibilities.
At Warriors Heart we offer treatment for those who are firefighters, EMS, in law enforcement, in the military, or are veterans who are experiencing the harming effects of both PTSD and addiction. Our treatment center is located just outside of San Antonio in Bandera, TX and offers Warriors a helping hand for their addiction and PTSD. If you or a loved one are at risk of the damaging effects of these conditions, it’s important to contact Warriors Heart today to recover your life.